Texas, 2007

Hail and Damaging Winds in Texas, July 13, 2007

July 13, 2007 · NWS MAF · 7 events in 4 counties and zones

Instability combined with abundant levels of moisture to produce showers and thunderstorms across much of West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Instability combined with abundant levels of moisture to produce showers and thunderstorms across much of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 13, 1:01 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 1:01 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT FRI JUL 13 2007

.DISCUSSION...
THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE DAVIS MOUNTAINS WHERE
A PREFRONTAL TROF IS HELPING WITH LIFT THIS AFTERNOON. IT APPEARS
THE MAIN FRONT IS LOCATED ALONG AND A LITTLE NORTH OF I-20 THIS
AFTERNOON WHICH WILL PROBABLY BE THE FOCUS FOR FURTHER CONVECTIVE
DEVELOPMENT THIS AFTERNOON INTO TONIGHT. PWATS APPROACHING 2
INCHES MAY CREATE SOME HEAVY RAIN PRODUCERS...BUT DECENT STORM
SPEED SHOULD PREVENT PROBLEMS IN ALL BUT LOCALIZED URBAN AREAS.

THE FRONT WILL REDUCE MAX TEMPS ONLY SLIGHTLY TOMORROW THEN WE
WILL SEE A GRADUAL WARMING TREND INTO EARLY NEXT WEEK WITH THE
RETURN OF SOUTH AND SOUTHEASTERLY LOW LEVEL FLOW. THE MAIN FORECAST
CONCERN FOR THE EXTENDED PERIOD WILL BE THE MOVEMENT OF AN INVERTED
UPPER LEVEL TROUGH THAT GETS WRAPPED AROUND HIGH PRESSURE TO THE
WEST AND PULLED BACK OVER THE PERMIAN BASIN FROM EAST TEXAS.
MODELS USUALLY HAVE A TOUGH TIME NAILING DOWN THE SPECIFICS OF
SUCH FEATURES BUT FEEL THERE IS ENOUGH CONSENSUS TO START
INCREASING POPS BY LATE IN THE FORECAST PERIOD. DEEP LAYER
MOISTURE AND EASTERLY UPSLOPE FLOW WILL KEEP MAX TEMPS BELOW CLIMO
LATE NEXT WEEK BUT FEEL THE 12Z MEX MAY BE A COOL WITH HIGHS IN
THE 80S SO KEPT CLOSER TO ENSEMBLE GUIDANCE AND PREVIOUS FORECAST
WITH HIGHS IN THE LOWER 90S.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  88  69  91  /  50  10  10  10
CARLSBAD NM                70  95  68  96  /  40  20  10  10
DRYDEN TX                  74  94  73  93  /  40  20  10  10
FORT STOCKTON TX           70  90  71  93  /  40  20  10  10
GUADALUPE PASS TX          66  86  67  91  /  50  20  10  10
HOBBS NM                   68  93  69  95  /  40  10  10  10
MARFA TX                   61  85  60  89  /  30  20  10  10
MIDLAND INTL AIRPORT TX    67  89  69  93  /  40  10  10  10
ODESSA TX                  69  90  71  94  /  40  10  10  10
WINK TX                    70  96  73 100  /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jul 13, 1:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT FRI JUL 13 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
220 PM CDT FRI JUL 13 2007 /120 PM MDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT. THE
MAIN FOCUS FOR THUNDERSTORM ACTIVITY WILL EXTEND ACROSS THE
PERMIAN BASIN AND THE DAVIS MOUNTAINS. SOME OF THE STORMS WILL BE
CAPABLE OF BECOMING SEVERE WITH WIND GUSTS TO AROUND 60 MPH AND
HAIL TO THE SIZE OF NICKLES. HEAVY RAIN WILL ALSO BE POSSIBLE WITH
SOME OF THE STORMS AND FLOODING MAY OCCUR IN LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FROM THE LOWER TRANS PECOS AND BIG BEND REGIONS ACROSS
THE DAVIS AND GUADALUPE MOUNTAINS SATURDAY AND SUNDAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT...
HOWEVER EMERGENCY MANAGEMENT OFFICIALS SHOULD STAY ABREAST OF THE
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION.

In the hours before

Local storm report, Jul 13, 9:33 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 AM CDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     ROYALTY                 31.37N 102.87W
07/12/2007  E69 MPH          WARD               TX   TRAINED SPOTTER

0625 PM     TSTM WND DMG     GRANDFALLS              31.34N 102.85W
07/12/2007                   WARD               TX   CO-OP OBSERVER

            ROOF BLOWN OFF BARN AND TREES DOWNED

0640 PM     TSTM WND GST     8 N TUBBS CORNER        31.50N 102.60W
07/12/2007  E60 MPH          CRANE              TX   TRAINED SPOTTER

0734 PM     TSTM WND DMG     3 N PLEASANT FARMS      31.72N 102.34W
07/12/2007                   ECTOR              TX   FIRE DEPT/RESCUE

            DOWN POWER LINES DUE TO TSTM WIND GUSTS

&&

RFAGEN
Special weather statement, Jul 13, 12:02 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI JUL 13 2007

TXZ075-081-131900-
PECOS-BIG BEND AREA-
102 PM CDT FRI JUL 13 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL PECOS
COUNTY AT 102 PM CDT...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. MOTORISTS ON U S
HIGHWAY 90 AROUND 20 MILES EAST OF MARATHON SHOULD BE ON THE LOOKOUT
FOR SUDDEN DROPS IN VISIBILITY DUE TO HEAVY RAIN AND STRONG GUSTY
WINDS.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WIND GUSTS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 13, 12:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT FRI JUL 13 2007

TXZ074-131945-
DAVIS/APACHE MOUNTAINS AREA-
143 PM CDT FRI JUL 13 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN JEFF DAVIS COUNTY
AT 143 PM CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
July 13, 2:30 PM CST to 2:37 PM CST
Where
Jeff Davis County, 5 mi NW of Ft Davis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.631, -103.939

Nickel to quarter size hail fell northwest of Fort Davis.

Hail, Andrews

When
July 13, 3:00 PM CST
Where
Andrews County, 10 mi S of Andrews
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.175, -102.550

Thunderstorm Wind, Ector

When
July 13, 3:30 PM CST
Where
Ector County, 17 mi NNW of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.077, -102.481

Trained spotters estimated winds of 60 mph on the Ector/Andrews county line. No damage was reported.

Thunderstorm Wind, Andrews

When
July 13, 3:30 PM CST
Where
Andrews County, 17 mi SSE of Andrews
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.093, -102.439

Trained spotters estimated winds of 60 mph on the Ector/Andrews county line. No damage was reported.

Hail, Andrews

When
July 13, 7:43 PM CST
Where
Andrews County, Andrews
Measured
0.75 in hail
Reported by
Public
Coordinates
32.320, -102.550

Hail, Pecos

When
July 13, 11:00 PM CST
Where
Pecos County, Ft Stockton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.880, -102.870

Thunderstorm Wind, Pecos

When
July 13, 11:30 PM CST
Where
Pecos County, 2 mi N of Ft Stockton to 4 mi N of Ft Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.909, -102.870

Several mobile homes sustained minor roof damage due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41942, 41943, 41944, 41945, 41949, 41946, 41947.